Alert archive / Virginia / Flash Flood Warnings in 1995

Flash Flood Warning 8, NWS Blacksburg, VA

June 10, 1995Floyd County, Montgomery County, Virginia

NWS Blacksburg, VA issued this flash flood warning at Jun 10, 1995, 7:42 PM EDT for Floyd County, Montgomery County, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 1995, 7:42 PM EDT (23:42 UTC)
Expired
Jun 10, 1995, 10:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Floyd County, VA, Montgomery County, VA

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1173 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 102342
FFWRNK
VAC063-121-110245-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
742 PM EDT SAT JUN 10 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1045 PM EDT
FOR THE FOLLOWING COUNTY...
 
IN SOUTHWEST VIRGINIA
 
   ...FLOYD AND MONTGOMERY COUNTIES
 
AT 742 PM...DOPPLER RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN HAS
FALLEN ACROSS FLOYD AND MONTGOMERY COUNTIES SINCE 500 PM. ADDITONAL
STORMS WILL MOVE ACROSS THESE AREAS THROUGH 1000 PM.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN JRISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
DESROSIERS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 2:36 PM EDT, 5 hours 6 minutes earlier.

Area forecast discussion, Jun 10, 2:36 PM EDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
236 PM EDT SAT JUN 10 1995

RECOMMENDATIONS...

CRW...CONT CHC TSTMS THRU EVE W/ FOG OVNT...CHC AGAIN TMRW.  TMRW
NIGHT 60 POP SE WVA/FAR SW VA--50 POP NRV.  MON...60 POP ALL AREAS.

WBC...CHC TSTMS THRU EVE W/ FOG TNT.  CHC POPS AGAIN TMRW AND TMRW
NIGHT.  50 POPS MONDAY.

RDU...CHC TSMTS THRU EVE W/ FOG TNT.  CHC TMRW AND TMRW NIGHT...THEN
50 PCNT MONDAY.

DISCUSSION...

FINALLY GETTING A DFNT PTN TO WORK WITH...AND IT LOOKS INTERESTING.
BOTH MDLS ADVERTIZE A SHIFT IN THE LNGWV PTN W/ SIGNIF HGT FALLS OVR
THE FA BTWN 36 AND 48 HRS.

IN THE SHORT TERM...TSTMS CONT TO FIRE THIS AFT IN VERY WARM AND
UNSTABLE AIR MASS...AND XPCT THIS TO CONT THRU MUCH OF THE EVENING.
LOOK OUTSIDE AT RNK SHOWS CBS ALQDS...AND XPCT SOME OF THESE TO LAY
ADDITIONAL BNDRYS.  CONVECTION WL ALSO SET STAGE FOR FOG AGAIN TNT.

CD FNT APPRCHG TMRW SHD BE SLOWED BY WAVE OF LOW PRESSURE PROGGED TO
MOVE ALG IT.  LOOKS LIKE HIGHEST CHCS PCPN OVR WRN PTN OF FA CLOSEST
TO LOW CNTR...BUT I THINK CHC POPS SHD HOLD ACRS FA TMRW...THEN
INCREASE ACRS WRN PTN OF CWA TMRW NIGHT W/ CONT CHCS TO THE EAST.

MORE PCPN MONDAY AS BEST UPR LVL SPRT BEGINS TO MOV ACRS AREA.  CAA
AT 500 MB...AND THIS WL ENHANCE LAPSE RATES AS RIGHT REAR QUAD OF H3
JET APPRCHS REGION.  LOTS OF MOISTURE STILL PROGGED TO BE AT LOW LVLS
AS INDICATED BY DWPTS AT SFC AND H85 AS WELL AS PCPITABLE WATER.
THUS...THINK PROB OF PCPN MONDAY STILL GOOD AND WD LIKE TO KEEP HIGH
CHC TO LIKELY POPS IN THE FCST.

THINK FWC TEMPS LOOK GOOD FOR MOST PART.

DESROSIERS

In the hours before

Special weather statement, Jun 10, 3:25 PM EDT, 4 hours 17 minutes before
VAZ018>020-022>024-032>035-043>047-058-059-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT SAT JUN 10 1995

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF CENTRAL VIRGINIA EFFECTIVE UNTIL 900 PM.  CITIES
INCLUDED IN THE WATCH ARE CLIFTON FORGE...LEXINGTON...ROANOKE...
LYNCHBURG...MARTINSVILLE...DANVILLE AND SOUTH BOSTON.

AT 325 PM EDT...DOPPLER WEATHER RADAR SHOWED A LINE OF THUNDERSTORMS
EXTENDING FROM ABLEMARLE COUNTY SOUTHWEST TO FRANLKIN COUNTY.  THE
LINE WAS MOVING TO THE SOUTHEAST AT 25 MILES AN HOUR.

CONDITIONS ARE VERY FAVORABLE FOR SOME OF THE STORMS TO BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  ALSO...MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND SOME OF THESE COULD
REACH SEVERE LIMITS AS WELL.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN A STURDY
BUILDING.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TV OR
RADIO STATION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

DESROSIERS

BjFmt`WWUS$
8]:WUUS
I"WUUS
N<WOUSj
xjWWUS&
0kWWUS:
AWUUS
yl	`WWUS>
,\Y`WWUS
VWUUS
_SWWUS
q`WWUS8
DIWUUSD
bvWUUS
sF6WWUS>
`^WUUS
ZWUUS
VVWWUS&
@"6WWUS
uMn6WWUS
Aw`WUUS
`u6WWUS
\09/038
WLR
 EVENING...A/ZFAUS
mt`WWUS$
8FZUS
Pq`WWUS8
H SCATTERED THUNjWWUS&
0kWWUS:
yl	`WWUS>
,FXUSX
l
.SUNDAY...SHOWFPUS0
vWUUSN
THERWISE
MOSTLbvWUUS
uMn6WWUS
sF6WWUS>
`FTUMx
DFPCN
PFPUS
 LINGERIBBu6WWUS
Special weather statement, Jun 10, 3:26 PM EDT, 4 hours 16 minutes before
VAZ018>020-022>024-032>035-043>047-058-059-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 PM EDT SAT JUN 10 1995

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR MUCH OF CENTRAL VIRGINIA EFFECTIVE UNTIL 900 PM.  CITIES
INCLUDED IN THE WATCH ARE CLIFTON FORGE...LEXINGTON...ROANOKE...
LYNCHBURG...MARTINSVILLE...DANVILLE AND SOUTH BOSTON.

AT 325 PM EDT...DOPPLER WEATHER RADAR SHOWED A LINE OF THUNDERSTORMS
EXTENDING FROM ABLEMARLE COUNTY SOUTHWEST TO FRANLKIN COUNTY.  THE
LINE WAS MOVING TO THE SOUTHEAST AT 25 MILES AN HOUR.

CONDITIONS ARE VERY FAVORABLE FOR SOME OF THE STORMS TO BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.  ALSO...MORE
THUNDERSTORMS ARE EXPECTED TO DEVELOP...AND SOME OF THESE COULD
REACH SEVERE LIMITS AS WELL.

IF THREATENING WEATHER APPROACHES...SEEK SHELTER IN A STURDY
BUILDING.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOUR LOCAL TV OR
RADIO STATION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

DESROSIERS
Local storm report, Jun 10, 6:25 PM EDT, 1 hour 17 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT SAT JUN 10 1995

DATE/TIME        COUNTY/CITY           EVENT
10/1600L         FLOYD CO, VA          DIME SIZE HAIL

10/1610L         WILKES CO, VA         THREE TREES DOWN, POWER OUTAGE

10/1630L         FLOYD CO, VA          NICKEL SIZE HAIL, HEAVY DOWNPRS

10/1630L         FRANKLIN CO, VA       NICKEL SIZE HAIL, HEAVY DOWNPRS

10/1645L         FRANKLIN CO, VA       PEA SIZE HAIL, .60 INCH OF RAIN
                                       IN 15 MIN.

10/1730L          GREENBRIER CO, WV
                   LEWISBURG AIRPORT   WIND GUSTS TO 52 KTS

PMC
Local storm report, Jun 10, 6:30 PM EDT, 1 hour 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT SAT JUN 10 1995

DATE/TIME        COUNTY/CITY           EVENT
10/1600L         FLOYD CO, VA          DIME SIZE HAIL

10/1610L         WILKES CO, VA         THREE TREES DOWN, POWER OUTAGE

10/1630L         FLOYD CO, VA          NICKEL SIZE HAIL, HEAVY DOWNPRS

10/1630L         FRANKLIN CO, VA       NICKEL SIZE HAIL, HEAVY DOWNPRS

10/1645L         FRANKLIN CO, VA       PEA SIZE@ HAIL, .60 INCH OF RAIN
                                       IN 15 MIN.

10/1730L          GREENBRIER CO, WV
                   LEWISBURG AIRPORT   WIND GUSTS TO 52 KTS

PMC
Local storm report, Jun 10, 6:55 PM EDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT SAT JUN 10 1995

DATE/TIME        COUNTY/CITY           EVENT
10/1850L         HENRY CO, VA          SEVERAL STREAMS OVER BANKS AND
                                       ROADS FLOODED

10/1830L         HENRY CO, VA          EMERGENCY MANAGER REPORTED
                                       BLACKBERRY CREEK FLOODED

10/1845L         FRANKLIN CO, VA       STATE ROAD 620 FLOODED

10/1842L         FRANKLIN CO, VA       SEVERAL TREES DOWN, POWER OUT

10/1840L         FRANKLIN CO, VA       MAIN TRANSFORMER DOWN DUE TO
                                       DIRECT LIGHTNING HIT
PMC
Local storm report, Jun 10, 7:00 PM EDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT SAT JUN 10 1995

DATE/TIME        COUNTY/CITY           EVENT
10/1850L         HENRY CO, VA          SEVERAL STREAMS OVER BANKS AND
                                       ROADS FLOODED

10/1830L         HENRY CO, VA          EMERGENCY MANAGER REPORTED
                                       BLACKBERRY CREEK FLOODED

10/1845L         FRANKLIN CO, VA       STATE ROAD 620 FLOODED

10/1842L         FRANKLIN CO, VA       SEVERAL TREES DOWN, POWER OUT

10/1840L         FRANKLIN CO, VA       MAIN TRANSFORMER DOWN DUE TO
                                       DIRECT LIGHTNING HIT
PMC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 3:41 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin64 min
Jun 10, 4:47 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin43 min
Jun 10, 5:05 PM EDTSevere Thunderstorm WarningRNKPatrick55 min
Jun 10, 5:40 PM EDTSevere Thunderstorm WarningRNKMontgomery50 min
Jun 10, 5:45 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry60 min
Jun 10, 6:08 PM EDTFlash Flood WarningRNKFranklin, Henry3 hr
Jun 10, 6:36 PM EDTSevere Thunderstorm WarningRNKBland54 min
Jun 10, 7:07 PM EDTSevere Thunderstorm WarningRNKMontgomery, Pulaski68 min
Jun 10, 7:33 PM EDTSevere Thunderstorm WarningRNKPittsylvania42 min
Jun 10, 7:58 PM EDTSevere Thunderstorm WarningRNKCarroll47 min

Nearby

Flash Flood Warnings in Virginia, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.